Iowa, 2019

Damaging Winds in Iowa, September 9, 2019

September 9, 2019 · NWS ARX · 4 events in 4 counties and zones

A line of thunderstorms moved across northeast Iowa during the early evening of September 10th and produced some isolated wind damage. Trees were blown down across a road in Oelwein (Fayette County) and a shed was blown over near Fort Atkinson (Winneshiek County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of thunderstorms moved across northeast Iowa during the early evening of September 10th and produced some isolated wind damage. Trees were blown down across a road in Oelwein (Fayette County) and a shed was blown over near Fort Atkinson (Winneshiek County). Trees were blown down across a highway southwest of Harpers Ferry (Allamakee County). In Guttenberg (Clayton County), downed trees caused power outages and landed on some cars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 9, 4:25 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 9, 4:25 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
525 PM CDT Mon Sep 9 2019

.SHORT TERM...(This evening and Tonight)
Issued at 200 PM CDT Mon Sep 9 2019

Potentially rather active stretch of weather into the evening,
though you wouldn't know it at the moment looking out the window.
Widespread low stratus continues to blanket the region, north of a
well-defined surface warm front gradually lifting north through
southern Iowa as of 18Z. Quite the dew point surge noted south of
that feature (dew points back into the low 70s), while farther
north, passage of an elevated warm front and initial surge of
moisture transport/elevated CAPE continues to result in scattered
showers and storms working north of I-90. Farther west, a rather
impressive upper wave continues to lift northeast, just entering
western Minnesota as of early afternoon, with that being the primary
feature of interest into the evening.

Still a ways to go to get any surface-based instability this far
north, though it's coming...slowly. Good guidance agreement for the
current "wedge" of clearing skies across central Iowa to sneak
north, allowing surface-based parcels to be realized, with MLCAPE of
1500-2000 J/kg developing quickly just as deeper layer forcing
arrives. As such, expect to see convection increase quickly after
22Z/5 PM, rapidly working east through 05Z or so. May initially see
a supercell risk across southeast MN/northeast IA given 30-40 knots
of deep shear in place near the warm front, while low level shear
cranks up into the impressive 30+ knot range after 01Z with the
uptick in low level jet. As such, can't rule out isolated tornadoes
for a few hour after convection develops, provided we truly are
surface-based, but with activity likely to morph into a linear setup
in conjunction with stronger 0-3km shear. Can't rule out a continued
tornado risk with any bowing segments along the line, though with
more of a wind and maybe hail risk with the arrival of steeper mid
level lapse rates. For the moment, the greatest risk remains south
of I-94 in line with the northward extent of near surface-based
instability, with the highest threat between 6 pm and midnight.

In addition to the severe risk, will have to watch some hydro
potential with hints that early convection may "lay over" along the
warm front while low level jet forcing remains strong. Confidence
not overly high in where this might occur, but with PWATs nearing 2
inches and warm cloud depths of 4k ft or better, the risk is there,
though thankfully we can handle a little water given recent dryness.
All in all, looks like a busy evening/night ahead.

.LONG TERM...(Tuesday through Monday)
Issued at 200 PM CDT Mon Sep 9 2019

An active stretch of weather will continue through Thursday with
multiple rounds of showers/storms, including severe/heavy rainfall
risks.

Tuesday may provide a short break in precip chances with shortwave
ridging over the area. Despite a surface boundary hanging across the
area and a moist, unstable environment, forcing looks negligible. As
a result, a mainly dry but warm day is expected after early morning
showers/storms exit with highs into the 80s for much of the area. On
Tuesday night, strong low-level moisture transport will be focused
into the central plains as another weak trough ejects northeastward.
Storms should initiate in the warm advection regime as low-level
moisture transport intersects the boundary and increase across
the. area.

Multiple rounds of showers/storms look likely Wednesday into
Thursday with the surface boundary nearby and continued moisture
transport into the area within southwest flow aloft. NAEFS precip
water anomalies are in the +2 to +3 range (around 1.75 inches)
during this time near the boundary, so heavy rainfall and possibly
flooding are concerns in areas where repeated storms occur.
Stronger synoptic forcing will arrive on Thursday as a deep upper
low spins across the Dakotas dragging a cold front into the area.
Thursday afternoon into Thursday evening may provide the highest
threat for severe storms, although instability may be a question
mark, depending on extent of cloud cover and warm frontal
location. However, in this type of messy southwest flow pattern,
day to day details, including surface boundary position, will
invariably be tied to daily convective evolution, so confidence in
details is fairly low, including placement of highest precip and
temps.

A quieter late week period is expected behind the cold front.
Ensemble guidance favors building mid-level heights/ridging later in
the weekend into next week, which favors a period of above average
temps after a brief cool, breezy day on Friday behind the frontal
passage. Some low-end rain chances exist Saturday night into Sunday
with increasing warm advection, but overall no significant systems
are expected late this week into early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 525 PM CDT Mon Sep 9 2019

Cigs: low cigs will improve with the northward advancement of a warm
front this evening with the expectation of VFR cigs overnight into
Tue morning. Some models suggest could dip right back into MVFR cigs
later Tue morning as low saturation sinks southeast, post exiting
upper level shortwave. Won't get too aggressive with dropping cigs
in this time period yet.

WX/vsby: round of TS for mid evening, centered in the 00-05z. A few
of these could produce wind gusts from 30-40 kts. Expect a few hour
break, then more scattered shra/ts for a few hours in the overnight
period.

Winds: becoming south and holding there until later Tue afternoon
when winds should swing to the west. LLWS a concern tonight with
winds by 2 kft from 45-50 kts expected.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Lawrence
LONG TERM...JM
AVIATION...Rieck
Hazardous weather outlook, Sep 9, 10:13 AM CST, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1113 AM CDT Mon Sep 9 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-101200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1113 AM CDT Mon Sep 9 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will occur this afternoon into tonight.
Some storms could become severe late this afternoon and evening,
mainly between 6 pm and midnight. The main threats include large
hail, damaging winds, and locally heavy rainfall. Isolated
tornadoes are also possible, with the greatest risk near and west
of U.S. Highway 63 in northeast Iowa and southeast Minnesota.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances will continue through much of the week. The
storms could produce periods of locally heavy rainfall from
Tuesday night through Thursday night. There could also be
additional severe weather threats Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed late this afternoon into this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DAS/Lawrence

In the hours before

Special weather statement, Sep 9, 5:13 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service La Crosse WI
613 PM CDT Mon Sep 9 2019

IAZ010-018-019-029-092345-
Floyd-Winneshiek-Chickasaw-Fayette-
613 PM CDT Mon Sep 9 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FAYETTE...FLOYD...
SOUTHERN WINNESHIEK AND CHICKASAW COUNTIES...

At 612 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Hampton to Aplington to near Dike to
6 miles southeast of Conrad. Movement was northeast at 40 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with these
storms.

These storms will be near...
  Rockford and Marble Rock around 645 PM CDT.

Other locations impacted by these storms include Festina, Idlewilde
State Park, Bradford, Chickasaw, Randalia, and  Powersville.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CDT for north central
and northeastern Iowa.

LAT...LON 4321 9302 4320 9197 4311 9161 4297 9160
      4266 9161 4265 9161 4264 9171 4264 9208
      4291 9208 4291 9302
TIME...MOT...LOC 2312Z 228DEG 34KT 4279 9330 4259 9291 4246 9273 4214
9282

Rieck

The radar

The La Crosse radar (KARX), 140 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
September 9, 6:15 PM CST
Where
Fayette County, 0.51 mi W of Oelwein
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.680, -91.910

Tree limbs were blown down across a road in Oelwein.

Thunderstorm Wind, Winneshiek

When
September 9, 6:20 PM CST
Where
Winneshiek County, Ft Atkinson
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.150, -91.950

A shed was blown over near Fort Atkinson.

Thunderstorm Wind, Allamakee

When
September 9, 7:03 PM CST
Where
Allamakee County, 2.44 mi SW of Waukon Jct
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
43.130, -91.220

Trees were blown down onto State Highway 76 southwest of Harpers Ferry.

Thunderstorm Wind, Clayton

When
September 9, 8:48 PM CST
Where
Clayton County, 0.69 mi N of Guttenburg
Measured
45 kt (52 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
42.790, -91.100

Trees were blown down in Guttenberg causing power outages. Some of the trees landed on cars.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853535, 853536, 853544, 853545.